Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 174, NWS Albuquerque, NM

June 20, 2017Lincoln County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 20, 2017, 1:20 PM MDT for Lincoln County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 1:20 PM MDT (19:20 UTC)
Expired
Jun 20, 2017, 2:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 81 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 640 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
640 J/kg
Mixed-layer CIN
-273 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS55 KABQ 201920
SVRABQ
NMC027-202000-
/O.NEW.KABQ.SV.W.0174.170620T1920Z-170620T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
120 PM MDT TUE JUN 20 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Lincoln County in central New Mexico...

* Until 200 PM MDT.

* At 120 PM MDT, a severe thunderstorm was located near White Oaks,
  or 13 miles east of Carrizozo, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Capitan, White Oaks, Nogal and Jicarilla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3352 10560 3359 10583 3394 10573 3384 10540
TIME...MOT...LOC 1920Z 206DEG 9KT 3371 10566 

HAIL...1.25IN
WIND...60MPH
 
$$

34
1 follow-up statement
589 
WWUS55 KABQ 201935
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
135 PM MDT TUE JUN 20 2017

NMC027-202000-
/O.CON.KABQ.SV.W.0174.000000T0000Z-170620T2000Z/
Lincoln-
135 PM MDT TUE JUN 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR CENTRAL LINCOLN COUNTY...

At 134 PM MDT, a severe thunderstorm was located near Jicarilla, or
17 miles northeast of Carrizozo, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Capitan, White Oaks, Nogal and Jicarilla. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3352 10560 3359 10583 3394 10573 3384 10540
TIME...MOT...LOC 1934Z 211DEG 11KT 3378 10562 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 11:10 AM MDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 11:10 AM MDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1110 AM MDT Tue Jun 20 2017

.AVIATION...
18Z TAF CYCLE
Upper high center over west central NM. Isold to sct tstms to develop
over the higher terrain aft 18Z and drift into the valleys and
plains. A few of the storms may contain brief MVFR cigs/vsbys obscg
mt tops and wind gusts to around 45kt as well as small hail.
Potential for lcl MVFR cigs over the eastern plains aft 08Z.

&&

.PREV DISCUSSION...333 AM MDT Tue Jun 20 2017...
...SIGNIFICANT HEATWAVE THROUGH THE WORK WEEK...

.SYNOPSIS...
A strong high pressure system will build back over New Mexico from
the west with a warming trend today through Thursday. Record and near
record high temperatures will initially favor central and western
areas, but will probably spread to include the southeast around mid
week. High temperatures will peak around 7 to 14 degrees above normal
Wednesday and Thursday. A string of days with triple-digit high
temperatures is expected over many lower elevation locations. The
length and intensity of this heatwave will pose a risk to public
health over central and western areas, and eventually also the
southeast. There will also be a chance for thunderstorms each
afternoon and evening through mid week with storms initially
developing over the high terrain before spreading south and
southeastward to adjacent lowlands. A broad upper level trough will
carve into the northern and central Rockies late in the week,
shifting the high pressure system south of New Mexico and sending a
moist back door cold front through the state with increased showers
and thunderstorms, and welcome relief from hazardous heat starting
Friday night.

&&

.DISCUSSION...
The center of the mid level high pressure looks to stay over central
AZ this week with a ridge axis extending eastward over east central
and southeast NM. This will allow a modest stream of low level
moisture to continue flowing into southern and eastern areas through
Wednesday with mainly isolated showers and thunderstorms over the
mountains and adjacent lowlands to the south and east. Northwest NM
will have a drier flow out of the northwest, so storms over the
northwest quarter of the state will be of the drier variety. Models
depict a series of shortwave troughs clipping northeast NM in NW flow
aloft each day today through Thursday with a few strong to severe
storms possible east of the Sangre de Cristo Mountains during the
afternoons and evenings.

The big weather story this week will continue to be the oppressive
heat, which is well underway around Glenwood, and will spread to much
more of central and western NM starting today. See the latest Heat
Advisory for more information. The heat should spread further over
southeast areas by Thursday and linger there into Friday. The mid
level high pressure center aloft now looks to sustain 594-597 DAM
through at least Thursday before weakening while shifting southward
Friday.

The aforementioned long wave trough will send a moist back door cold
front through the state from the northeast Friday. Models are in
better agreement now that the front will reach the east slopes of the
central mountain chain Friday afternoon and night. This should
produce an uptick in convection from the Sangres eastward as early as
Friday afternoon. The slower arrival of the front means the hazardous
heat will probably continue through Friday across central, western
and southeast areas.

The weekend ahead looks much cooler with a greater chance of showers
and thunderstorms pretty much areawide.

44

&&

.FIRE WEATHER...
A stubborn dominant high pressure ridge will linger over western
NM/eastern AZ through the rest of the week before sliding south into
old Mexico this weekend. Remnant moisture from last weekend's
backdoor front will continue to recycle each afternoon with isolated
to scattered afternoon tstorm activity off the higher terrain.
Storms are expected to be dry over the SW with very localized rain
footprints. Gusty erratic winds and lightning will be the main
concern with any passing storm. Higher instability with Haines 6 and
drier air over western NM will be relegated to western NM today and
Wednesday before advancing over the eastern plains Thursday.

Afternoon storm activity Tuesday will once again be relegated to the
higher terrain of the central and SW mtns. High instability and high
DCAPE values over the NE plains off the Raton ridge to Clayton will
allow for the chance for severe downburst winds from the stronger
storms. Storm motion will generally be SE, with slower and more SW
motion over the Gila. Wednesday will see similar tstorm potential.
Rain chances fall to nil Thursday until a backdoor front Friday
night into Saturday morning slides through the eastern plains.

Overnight RH recoveries will be good each night until drier air
advances east Thursday. Dewpoints did trend up slightly Thursday
near the TX border...due to a potential Tropical Storm coming ashore
in SE Texas, helping to limit the advance of the dry air. Single
digit MinRHs will be relegated west of the central mtn chain until
Thursday where single digit RHs will be widespread over the state.
Vent rates will be mostly fair to good, with excellent vent rates
areawide by Thursday. Mixing hgts also rise each day to near or
above 500mb. While technically there will be no critical fire
weather conditions, it will be very dry and very hot for several
days in a row. Wind will be the one limiting factor for critical
conditions.

By the end of the week the ridge will begin to slip south into old
Mexico. Models continue to handle short-wave troughs passing through
zonal flow over the Canadian border differently, which in turn is
producing different timing for the next backdoor front. The GFS
continues to show a late Friday night arrival, with the ECM arriving
late Saturday night...making Saturday's forecast a bit problematic.
Hot and dry will hold on for one extra day on Saturday if the ECM is
correct. Either way, the front will bring relief to the oppressive
heat and increase sfc moisture to the continental divide. This will
once again allow for afternoon tstm activity over the higher terrain
early next week. Drier westerly flow could potentially push into the
state by mid next week.

&&

.AVIATION...
06Z TAF CYCLE
Lingering high cirrus from previous thunderstorm activity will clear
out tonight. Some low clouds are possible over the eastern high
plains Tuesday morning, but any MVFR/IFR ceilings will be isolated
and spotty at best, burning off after sunrise. VFR conditions are
expected areawide Tuesday with another round of isolated to scattered
showers and storms off the high terrain of the central and SW mtns.
A few storms over the NE plains could become severe where instability
will be the greatest.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for the following zones...
 NMZ501>509-519.

Heat Advisory from 2 PM to 7 PM MDT Wednesday for the following
zones... NMZ501>509-519.

&&
Hazardous weather outlook, Jun 20, 4:51 AM MDT, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
451 AM MDT Tue Jun 20 2017

NMZ501>540-211100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
451 AM MDT Tue Jun 20 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight
Hazardous heat will spread to much of central and western portions of
the forecast area today as a strong high pressure system builds
overhead from the west causing a multi-day stretch of triple-digit
high temperatures. See the latest Heat Advisory for more information.

There is a marginal risk for isolated severe thunderstorms east of
the Sangre de Cristo Mountains this afternoon and evening, with large
hail and damaging wind being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The heatwave will continue across much of central and western New
Mexico for the remainder of the work week, and will likely spread to
the Roswell area Thursday and Friday. See the latest Heat Advisory
for more information. Temperatures will trend downward on Saturday,
as a broad upper level trough sinks southward over the northern and
central Rockies displacing the high pressure system south of New
Mexico. A moist back door cold front will also arrive late Friday
easing the excessive heat.

The marginal risk of severe thunderstorms will return east of the
Sangre de Cristo Mountains during the afternoon and evening
Wednesday and Thursday, when isolated severe thunderstorms could
again produce large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required east of the Sangre de Cristo
Mountains today through Thursday during the afternoon and evening if
severe storm coverage increases enough.

44

In the hours before

Special weather statement, Jun 20, 12:10 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1210 PM MDT TUE JUN 20 2017

NMZ526-201845-
South Central Mountains-
1210 PM MDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINCOLN COUNTY UNTIL
1245 PM MDT...

At 1209 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bonito Lake, or 8 miles northwest of Ruidoso, moving south at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Ruidoso, Bonito Lake, Alto and Hollywood.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3339 10573 3339 10594 3349 10596 3348 10593
      3350 10592 3351 10592 3353 10571 3331 10562
      3331 10572
TIME...MOT...LOC 1809Z 350DEG 8KT 3340 10580

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 12:10 PM MDTSpecial Weather StatementABQLincoln35 min
Jun 20, 2:19 PM MDTSpecial Weather StatementABQLincoln41 min
Jun 20, 2:27 PM MDTSpecial Weather StatementABQColfax48 min
Jun 20, 2:29 PM MDTSpecial Weather StatementABQColfax46 min
Jun 20, 2:31 PM MDTSevere Thunderstorm WarningABQLincoln29 min
Jun 20, 2:55 PM MDTHeat AdvisoryABQ52 hr
Jun 20, 3:04 PM MDTSpecial Weather StatementABQTorrance41 min
Jun 20, 3:38 PM MDTSpecial Weather StatementABQTorrance52 min
Jun 20, 4:32 PM MDTSpecial Weather StatementABQTorrance28 min
Jun 20, 4:33 PM MDTSpecial Weather StatementABQTorrance42 min
Jun 20, 4:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance14 min
Jun 20, 5:10 PM MDTSpecial Weather StatementABQSocorro35 min
Jun 20, 5:15 PM MDTSevere Thunderstorm WarningABQHarding, Mora45 min
Jun 20, 5:17 PM MDTSpecial Weather StatementABQ28 min
Jun 20, 5:35 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel40 min
Jun 20, 5:52 PM MDTSpecial Weather StatementABQ38 min
Jun 20, 5:56 PM MDTTornado WarningABQMora, San Miguel34 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.